Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Feb 15, 2003, 9:15 AM EST for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 9:15 AM EST (14:15 UTC)
- Expired
- Feb 15, 2003, 12:15 PM EST
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Hardin County, KY, Larue County, KY, Nelson County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 151415
FFWSDF
KYC093-123-179-229-151715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND SOUTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
LARUE COUNTY IN NORTH CENTRAL KENTUCKY
SOUTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 1215 PM EST
* AT 910 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN OVER THE WARNED AREA. 1 TO 3 INCHES OF RAIN HAS ALREADY
FALLEN OVERNIGHT AND EARLY THIS MORNING...WITH ANOTHER INCH
POSSIBLE THROUGH MIDDAY. THIS HEAVY RAIN WILL LIKELY LEAD TO
POCKETS OF FLASH FLOODING.
* SOME LOCATIONS IN THE WARNING INCLUDE HODGENVILLE...SPRINGFIELD
AND ELIZABETHTOWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3747 8602 3762 8617 3788 8503 3766 8503
3765 8535 3773 8542 3756 8553
$$
STUREYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 3:00 AM EST, 6 hours 15 minutes earlier.
Area forecast discussion, Feb 15, 3:00 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EST SAT FEB 15 2003 INTERESTING BUT MESSY FORECAST FOR THE UPCOMING WEEKEND. AT 07Z...THE WARM FRONT SPLIT THE FORECAST AREA FROM NORTH TO SOUTH WITH BULK OF THE RAIN ALONG AND NORTH OF THE FRONT. SOUTHERN KENTUCKY RECEIVED 1.5 TO 2 INCHES OF RAIN YESTERDAY EVENING WITH A COUPLE OF REPORTS OF MINOR FLOODING WHILE THE NORTHERN HALF OF THE FORECAST AREA RECEIVED GENERALLY ONE HALF TO ONE INCH OF RAIN. THE WARM FRONT SHOULD SAG SLOWLY SOUTH TODAY AS LOW PRESSURE MOVES INTO THE LOWER MISSISSIPPI RIVER VALLEY. THUS...THE HEAVY RAINFALL SHOULD SLIDE SOUTHWARD BACK INTO SOUTHERN KENTUCKY WHERE MARGINAL CONVECTIVE INSTABILITY WILL BE PRESENT (DECREASING THETAE WITH HEIGHT) THUS A CHANCE OF ELEVATED THUNDERSTORMS ARE IN ORDER FOR THAT AREA TODAY AND THIS EVENING. FURTHER NORTH...CONTINUED NORTHEAST FLOW ALOFT WILL ALLOW SURFACE TEMPERATURES TO COOL TO JUST BELOW FREEZING BY THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 64...AND AROUND FREEZING ALONG THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS LATE THIS AFTERNOON OR TOWARD EVENING. THE COLD AIR IS RATHER SHALLOW...ONLY A COUPLE THOUSAND FEET DEEP AS SHOWN ON THE THE ETA BUFKIT PROFILES...THUS THE WARM AIR ALOFT WILL MELT ANY PRECIPITATION...LEADING TO A FREEZING RAIN AND SLEET EVENT ACROSS THE NORTH HALF OF THE FORECAST AREA. THE ENERGY METHOD OF PRECIP TYPE (BUFKIT) LEADS TO A PURE FREEZING RAIN EVENT...HOWEVER MORE INCLINED TO THINK THERE WILL LIKELY BE SOME SLEET MIXED IN. THESE TRENDS WILL CONTINUE OVERNIGHT...WITH OCCASIONALLY FREEZING RAIN...SLEET OR FREEZING DRIZZLE ACROSS THE NORTH. TEMPERATURES WILL RANGE FROM THE MID 20S NORTH TO JUST ABOVE FREEZING IN THE SOUTH. SOME SHELTERED LOCATIONS ACROSS THE SOUTH MAY SEE SPOTTY FREEZING RAIN...BUT PREDOMINANTLY A LIQUID EVENT SOUTH HALF. THE MODELS BEGIN TO DIVERGE AFTER 36 HOURS...WITH THE GFS FOCUSING MORE OF THE ENERGY EAST OF THE APPALACHIAN MOUNTAINS...WHILE THE PREFERRED ETA/UKMET/CANADIAN SOLUTION DEVELOPS SOMEWHAT OF A DOUBLE BARRELED STRUCTURE...WITH A LOW IN THE TENNESSEE VALLEY. THE PREFERRED SOLUTION WOULD LEAD TO MORE QPF ACROSS OUR FORECAST AREA ON SUNDAY THAN THE GFS WOULD IMPLY...THUS A CONTINUED THREAT OF FREEZING RAIN AND SLEET ACROSS THE NORTH...WHILE AGAIN...PREDOMINANTLY RAIN ACROSS THE SOUTH. LOCAL MM5 MODEL INDICATES A 36 HOUR QPF ACROSS THE SOUTHERN FORECAST AREA RANGES FROM 2 TO NEAR 2.5 INCHES. WITH SATURATED GROUND ACROSS THE SOUTH...AND POTENTIAL FOR A SIGNIFICANT AMOUNT OF ADDITIONAL QPF...WILL ISSUE A FLOOD WATCH THROUGH SUNDAY FOR THOSE AREAS. OVERALL...ACROSS THE NORTH HALF...THE PROBABILITY OF SIGNIFICANT ICING WILL BE LOW BOTH TODAY AND TONIGHT...THUS WE WILL ISSUE A WINTER WEATHER ADVISORY FOR THE NORTH HALF OF THE FORECAST AREA THROUGH SUNDAY. HOWEVER...IF THE HEAVIER QPF OCCURS WE MAY NEED TO UPGRADE THIS TO A WINTER STORM OR AN ICE WARNING ON THE DAY SHIFT IF NECESSARY. AS THE COLDER AIR ALOFT RUSHES IN AS THE LOW MOVES AWAY FROM THE REGION SUNDAY NIGHT...THE PRECIPITATION SHOULD CHANGE FROM WEST TO EAST FROM THE FREEZING RAIN/SLEET MIXTURE TO SNOW. STILL TOO EARLY TO TELL...BUT IF THE ETA MODEL PANS OUT...THE EVENT WOULD WIND DOWN WITH AN INCH OR SO OF SNOW BEFORE ENDING BY DAYBREAK MONDAY. THANKS SO MUCH TO ALL SURROUNDING OFFICES FOR GREAT COORDINATION THIS MORNING. .SDF...WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUNDAY GENERALLY ALONG AND NORTH OF INTERSTATE 64. WINTER WEATHER ADVISORY TONIGHT AND SUNDAY GENERALLY ALONG THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS. FLOOD WATCH THROUGH SUNDAY ACROSS THE SOUTHERN 1/3 OF FORECAST AREA. VLD
Hazardous weather outlook, Feb 15, 5:00 AM EST, 4 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078 -081-082-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 AM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. PERIODS OF RAIN WILL CONTINUE ACROSS THE OUTLOOK AREA THIS MORNING. THEN AS COLDER AIR FLOWS INTO SOUTHERN INDIANA AND NORTHERN AND CENTRAL KENTUCKY, THERE WILL BE THE POSSIBILITY OF SOME FREEZING RAIN OR SLEET THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE AND MINOR FLOODING WILL BE POSSIBLE ESPECIALLY OVER THE SOUTHERN PORTION OF THE STATE, HOWEVER NO MAJOR FLOODING PROBLEMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF RAIN...FREEZING RAIN...SLEET OR SNOW OF LIGHT INTENSITY ON SUNDAY. THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RDC
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.